Hail, Otter Tail
- When
- September 20, 5:55 PM CST
- Where
- Otter Tail County, 3.11 mi SSW of Pelican Rapids
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.530, -96.110
The swath of large hail fell from Erhard to Pelican Rapids.
By the late afternoon of the 20th, a weak area of surface low pressure set up near Devils Lake, with the warm front extending out to the east-southeast. Temperatures had risen into the mid 70s to low 80s in the warm sector, with dew points in the upper 60s to lower 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the late afternoon of the 20th, a weak area of surface low pressure set up near Devils Lake, with the warm front extending out to the east-southeast. Temperatures had risen into the mid 70s to low 80s in the warm sector, with dew points in the upper 60s to lower 70s. To the southwest of the low, a cold front extended back toward Bismarck. Just before 5 pm CDT, a fairly solid line of thunderstorms developed along the cold front, while a smaller cluster formed around Cavalier. By around 6 pm CDT, another cluster of storms developed west of Fargo. Most of this thunderstorm activity had shifted north of the highway 200 corridor by 10 pm, although the most intense rainfall occurred along the southern edge of this area. The New Rockford to Grand Forks/East Grand Forks to Roseau areas picked up 2 to 5 inches of rain in a short duration, prompting flash flood warnings in those areas. Off and on steady rainfall continued into Saturday morning the 21st, before the rain started to end from southwest to northeast. Many of the flash flood warnings were transitioned to areal flood warnings, as the heavy rain ran off into the local drainage and river systems.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 20, 2:26 PM CST, 3 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 326 PM CDT Fri Sep 20 2019 .MESOSCALE DISCUSSION... Issued at 312 PM CDT Fri Sep 20 2019 Ongoing convective activity from this morning, continues to slowly push eastward as we head through the afternoon with marginally severe storms remaining possible. Our next complex of storms will impact the region later this afternoon into the evening hours as a cold front moves through the area. Ahead of the front, mixing ratios of 12.5 to 13.5 g/Kg and dew points in the middle to upper 60s will enhance instability. Effective layer bulk shear is expected to be in the 40 to 45 knot range ahead of the theta-e boundary, giving us a chance for either embedded supercells or supercell/multicell cluster hybrid-mode storms initially early this afternoon. Progression into linear mode will be rapid, possibly occuring prior to moving into the CWA. MLCAPE levels will top out just below 4000 J/Kg, thus plenty of instability remains available heading into this evening. The best chance for severe thunderstorms will occur in the Devils Lake Basin from around 5pm onward through about 7pm, progressing eastward into the Red River Valley from about 7pm onward. Risks will include large hail, especially for the Devils Lake Basin, damaging wind gusts, and possibly tornadoes (along a possible QLCS), possibly pushing into northwestern Minnesota before midnight. && .SHORT TERM...(This evening through Saturday) Issued at 312 PM CDT Fri Sep 20 2019 High confidence in slow moving storm complex to impact the northern half of the area tonight with the severe potential mentioned in the mesoscale discussion. With PWATS greater than 1.5 inches and ABR/BIS soundings indicating 150 to 200 percent above normal values storms will be very efficient rainfall makers. Given these conditions and the slow moving forcing from the upper low and embedded short wave will see a line of storms train as they propagate slowly east southeast this evening into the overnight. This results in a widespread 1 to 3 inches of rainfall possible across the northern half of the FA with an inch or less for areas along and south of I-94 through the noon hour Saturday. With the upper low slowly lifting northeast across southern Manitoba and westerly wind shift or cold front pushing across the FA tomorrow morning into the afternoon will see storm coverage increase early in the afternoon Saturday with another round of storms possible. Some storms could become severe with wind gusts to 60mph and hail up to an inch in NW MN. .LONG TERM...(Saturday night through Friday) Issued at 312 PM CDT Fri Sep 20 2019 Sunday and Monday...Upper level trough currently over southern ID will move into Ontario by 12Z Sun. Wrap around precip over the northeast zones will move north and east out of the area Sun. Short wavelength ridge will move across the Red River Valley Mon. Quiescent weather is expected Mon. Tue - Fri Long wave trough over central Canada and the Northern Plains will shift into Hudson Bay. Long wave ridge over the eastern Pacific will build north into the Gulf of AK. Downstream long wave trough will dig into the West Coast. Long wave ridge over the southeast US builds farther north into the mid Atlantic states. Southwest flow aloft develops over the Northern Plains by Fri. The operational models have a cutoff low over the Desert Southwest will get kicked out to the Northern Plains on Fri as another trough will drop into the Desert Southwest. GFS and ECMWF ensemble mean precip agree reasonably well for next Fri. The ECMWF and GFS operational models are in good agreement through Wed. The GFS becomes the faster model thereafter. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1235 PM CDT Fri Sep 20 2019 Winds and storms will be the major impact over the TAF period. Warm front near TVF will continue to bring thunder to the area for the early afternoon. South winds will continue to gust to around 25kts in the valley this afternoon into the evening. As line of storms develops to the west it will move into the DVL area around 00Z and then GFK in the 02 to 04Z time frame based on the latest guidance. A line of storms will gradually move east overnight. Westerly winds will develop tomorrow with gusts in the 20 to 25kt range again. MVFR CIGs may develop overnight behind the storms and would linger into the late morning hours. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...Lynch SHORT TERM...JK LONG TERM...JH AVIATION...JK
Hazardous Weather Outlook...UPDATED National Weather Service Grand Forks ND 420 AM CDT Fri Sep 20 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-210930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 420 AM CDT Fri Sep 20 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible across southeast North Dakota before sunrise this morning. The main hazard will be golf ball sized hail. Scattered severe thunderstorms are possible late this afternoon and tonight. The main hazards will be hail up to 2 inches in diameter and damaging wind gusts up to 75 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms, which may result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday For areas along and east of the Red River Valley, isolated severe thunderstorms are possible early Saturday morning. Then by early afternoon, the isolated severe thunderstorm threat should shift into areas east of the Red River Valley. Quarter sized hail and wind gusts to 60 mph would be the main hazards. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed late this afternoon and tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
557 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL EDINBURG 48.50N 97.86W
09/20/2019 E0.75 INCH WALSH ND PUBLIC
HAIL LESS THAN QUARTER-SIZED IN TOWN NEAR DIME-SIZED
&&
BWASILEWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
600 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL EDINBURG 48.50N 97.86W
09/20/2019 E1.00 INCH WALSH ND PUBLIC
REPORT IN TOWN OF HAIL TO THE SIZE OF QUARTERS
&&
BWASILEWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
604 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL CAVALIER 48.80N 97.62W
09/20/2019 E0.50 INCH PEMBINA ND TRAINED SPOTTER
DIME SIZE HAIL ACCOMPANIED BY HEAVY RAIN.
&&
ALEESpecial Weather Statement
National Weather Service Grand Forks ND
617 PM CDT Fri Sep 20 2019
MNZ004-NDZ008-016-210000-
Kittson MN-Pembina ND-Eastern Walsh County ND-
617 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON...NORTH
CENTRAL WALSH AND PEMBINA COUNTIES UNTIL 700 PM CDT...
At 617 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Pembina to near Crystal.
Movement was north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Cavalier, Pembina, Neche, Hoople, Crystal, Mountain and Hensel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4900 9719 4886 9719 4849 9768 4848 9786
4854 9786 4855 9788 4892 9788 4900 9765
TIME...MOT...LOC 2317Z 190DEG 19KT 4901 9738 4860 9774
BPSpecial Weather Statement
National Weather Service Grand Forks ND
631 PM CDT Fri Sep 20 2019
NDZ006-014-015-210030-
Benson ND-Towner ND-Ramsey ND-
631 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR BENSON...SOUTHERN TOWNER AND
NORTHWESTERN RAMSEY COUNTIES UNTIL 730 PM CDT...
At 631 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Starkweather to near Brinsmade to near
Maddock. Movement was north at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Leeds, Maddock, Minnewaukan, Starkweather, Esmond, Penn and
Brinsmade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4796 9981 4837 9963 4837 9949 4847 9949
4850 9882 4785 9927 4785 9981
TIME...MOT...LOC 2331Z 195DEG 33KT 4846 9900 4816 9940 4791 9960
BPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
645 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 4 NW STARKWEATHER 48.49N 98.94W
09/20/2019 E1.00 INCH Ramsey ND PUBLIC
REPORT OF HAIL UP TO 1 INCH IN DIAMETER. TIME ESTIMATED
FROM RADAR.
&&
BWASILEWThe Fargo/Grand Forks radar (KMVX), 144 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
The swath of large hail fell from Erhard to Pelican Rapids.
A tree was snapped in two.
Several large tree branches were blown down.
Numerous tree branches were blown down.
Several large tree branches were blown down.
Streets, low spots, rivers, and basements were flooded by 4 to 9 inches of rain over a short duration of time. Cars that got stuck in the flood waters were abandoned where they stalled. Farm fields and access roads were also flooded.
Streets, low spots, rivers, and basements were flooded by 4 to 9 inches of rain over a short duration of time. Cars that got stuck in the flood waters were abandoned where they stalled. Farm fields and access roads were also flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855422, 855423, 855424, 855425, 855426, 855437, 855442.